Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Northern Indiana

September 20, 2002Allen County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2002, 4:14 PM EDT for Allen County, Putnam County, Ohio. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2002, 4:14 PM EDT (20:14 UTC)
Expired
Sep 20, 2002, 5:00 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Allen County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 142 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 4:15 PM EDTThunderstorm Wind 56 MSpencerville, OHEmergency management reported a tree down as a result of the wind gust.
Sep 20, 4:41 PM EDTTornado F1Delphos, OHEmergency management reported power lines and large trees were blown down. 6 homes suffered shingle and window damage.
Sep 20, 4:45 PM EDTThunderstorm WindVaughnsville, OHStorm spotters reported power lines down in the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 1:35 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS53 KIWX 202014
SVRFWA
OHC003-137-202100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALLEN COUNTY IN OHIO
  PUTNAM COUNTY IN OHIO

* UNTIL 500 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF SPENCERVILLE...MOVING NORTHEAST
  AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ELIDA
  FORT JENNINGS
  CAIRO
  KALIDA
  COLUMBUS GROVE
  GLANDORF

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:20 PM EDT, 54 minutes earlier.

Area forecast discussion, Sep 20, 3:20 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST FRI SEP 20 2002

UPPER TROF WILL LIFT TO NORTHEAST EARLY TNGT AS SFC LOW AND FRONT
SHIFT EAST. SEVERE THREAT TO CONTINUE INTO EARLY EVENING FOR SE
CWA. DEEP MOISTURE AND LLVL CONVERGENCE WILL BE EAST OF CWA BY
SAT MORNING AS FRONT SLIDES THROUGH. COMPROMISE ON TMPS BETWEEN
MET/MAV AS MET LOOKS TOO WARM AND MAV TOO COLD. DRY SATURDAY
UNDER HIGH THEN CHGS MADE FOR SAT NITE AND SUNDAY AS SIGNIFICANT
SHRTWV PUSHES STRONGER FRONT TOWARD CWA LATE SAT NITE INTO SUNDAY.
ETA SEEMS TO BE LACKING QPF BASED ON PROGGED LIFT AND SOME AVAILABLE
MOISTURE SO WILL GO LOW CHC POPS SAT NITE WEST AND CHC ENTIRE CWA
SUNDAY. THEN DRY AND COOL UNDER HIGH PRESSURE UNTIL THURSDAY WHEN
NEXT STRONG SYSTEM BRINGS ANOTHER FRONT. WILL KEEP FRIDAY DRY
ALTHOUGH COULD BE A FEW SHOWERS WITH DEEP TROF COMING ACROSS LAKES.

.IWX...NONE.

RES

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:59 PM EDTSevere Thunderstorm WarningIWXVan Wert46 min
Sep 20, 4:59 PM EDTTornado WarningIWXPutnam31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.